Holidays: Not a Time of Cheer for Everyone

Expecting one, who has lost their legs in an accident, to get up and walk like they use to, is ridiculous. They cannot do it – even with all the best wishing in the world – because life for them has been altered forever.

The same is true for every.single.person. who has suffered a tragedy, no matter what it was, or when it was; time makes no difference. Loss from disease or accident, expected or sudden – it does not matter – it’s all the same terrible.

For me, my tragedy is the sudden, unexpected death of my son to an overdose, eighteen months ago. I am altered for life – not just for a time, or a season; Life for me will never be the same. I walk around with a weight that bears down and a hole that has blown through my heart.

The trouble with holidays is that the expectation for everyone to be of good cheer, be happy, and enjoy the season is rampant.

And for some, it is very hard to embrace the holidays where “family all together” carving turkey at the proverbial Norman Rockwell table is thrown in our faces by ads, movies, and the general chatter of the holiday season.

While I am blessed to have a large, living family still gathered around, my momma’s heart weighs heavy… there is still one empty chair, one forever missing in the “family” photo, and one less child eating the traditional Christmas cookies – specifically, the butterscotch ones.

WHAT. TO. DO……?

That’s a question with a two-fold answer.

What to do if you are the friend, or family member, of someone who is not full of cheer and suffers with a broken heart this holiday season: 

  1. Be patient and do not judge when they do not want to attend a christmas tea, or the cookie swap, or even put up a tree.
  2. Extend the offer of conversation, a listening ear, and willingness to just be there alongside; try to understand; allow their feelings to just be.
  3. Do a practical help if possible – doing life is hard under normal day-to-day circumstances when a heart is broken – even more difficult during the holiday season, getting out of bed, some days, might be the total accomplishment for the day.

What to do if you are the one suffering from a tragedy, the same or different, as me:

  1. Have faith, God knows your pain and heartbreak; Trust He will provide all you need.
  2. There’s no way around the holidays – we just have to go through them;  even if you have nothing but tears – let yourself feel what you feel – be true to yourself, but be kind to those around you – it’s no ones fault.
  3. Don’t turn away from well intentioned acts of love; allow God to work in you, as well as in the well intentioned.

 God has not forgotten me, nor has he forgotten you;

“God is close to the brokenhearted.” Psalm 34:18a

So yeh – Holidays: not a time of cheer for everyone – but I tell you the truth, there is something even better than good cheer, it is knowing that you are loved by God with an everlasting love, no matter what…and in that, there is  HOPE – there for the taking, for everyone.

Be authentic in this season of holidays, Jesus loves, you just as you are.

Are you suffering with grief of one sort or another?

Are you local to the Pioneer Valley?

If so, I invite you to “SONGS for the NIGHT”

(click above, on Songs for the Night, for details)

 

My calendar is marked, is yours?

Why Be Aware of Drug Overdose?

“Someone dies every 14 minutes from drug overdose in this country.”

My son, Caleb, was one of them; He died of an overdose in May of 2018.

So….Why be aware of drug overdose?

I tell you the truth – no one is immune from this epidemic;

don’t be lulled into false security thinking: “this will never happen to my family…”

Because that’s what I thought… that’s what many other mothers who grieve their son’s and daughter’s thought… none of us ever wanted to be in this grieving-an-overdose-death-club.  I know my son did not want to overdose… he had plans for his life – but they were altered by one mistake, one night.

I want you to know that overdoses happen to good, kind, lovable people, like my son; too often, overdose is fatal.

I want you to know that some people are lucky to survive overdose and have a second chance at life; Evan, one of my son’s sober house buddy’s, is one of these survivors.

He says, “waking up from an overdose is probably one of the worst things you can experience…It’s so scary… it takes me a little while to cool down and come to reality and appreciate that I’m alive and apologize to whoever cared about me… All I can say is be grateful for the life that you have.”

So… you may ask…why does someone overdose?

Evan shares, “I would have to say depression and or heartbreak, stress (is what) pushed me to my limits… I (knew I ) had a way out of all this by using drugs as an escape.” I can concur, because I know my son suffered from these ailments as well and am certain that his feelings of despair drove him to relapse after 5 months of clean time.

So… what’s one thing you can do to fight this epidemic of overdose death?

Know what Narcan is and get trained in how to use it and have it on hand at all times.

Caleb’s good friend, Allison, came to a Narcan training during a local Vigil event put on by the local Sober house, Honest Beginnings and SOAAR group a few months after my son’s death. After making a luminary to honor my son, Allison was trained and equipped with Narcan – did she think she’d have to actually ever use it?  Hear her story from this past school year:

It was a weeknight at 9pm on my college campus here in Western Mass. Not the time that anyone would expect to need Narcan. I definitely didn’t….I was walking home (after doing homework with a friend). I heard someone yelling for help down the road. I went to check it out and it was two college aged guys. One was on the ground. He was really cold and clammy. His breaths were really short. I recognized these as symptoms of a possible overdose….I told him to call 911 while I went to my car to get Narcan. I gave it to the guy on the ground and the ambulance showed up not too long after. I honestly do not know what happened after that, but I do know that I am incredibly happy that I had the Narcan and that I had been trained to use it.”

Allison’s personal message to everyone:

I hope that someday there will be no need for Narcan, but until that day, everyone should have it and know how to use it. I also hope that some day the stigma will be gone so people can ask for help without worrying about the backlash.”

Get trained in Narcan and know how to use it… you could save a life!

Mostly, I want you to know that so many people suffer from all kinds of things and feel hopeless and helpless. Not everyone has the support systems they need, nor does everyone have the inner strength to choose the better ways of dealing with struggles and hurts and scars and they do make the mistake of using a substance to soothe their pains – this does not make them bad people or ones to be afraid of or shunned.

So, I urge everyone to value all life and show love to everyone… it is the second greatest command after loving God;

He says: love others.

“Jesus replied: “‘Love the Lord your God with all your heart and with all your soul and with all your mind. This is the first and greatest commandment. And the second is like it: ‘Love your neighbor as yourself.” Matthew 22:37-39

Not some others, not the others that are likeable and most like yourself…  no…  love others – all the others.

What’s this got to do with overdose?

Maybe, just maybe if we as a people can master just these two commands of God, then maybe Allison could see her hopes come true – a time when there would be no need for Narcan – a time when all stigma is gone and people can feel free to ask for help.

Just maybe…

Do your part to soberly respect Overdose Awareness Month (August):

Be educated, get trained in Narcan & have it on hand, and LOVE OTHERS… really.